Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 35, NWS Miami, FL

May 21, 2008Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this red flag warning at May 21, 2008, 3:31 AM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It took effect at May 21, 2008, 1:00 PM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2008, 3:31 AM EDT (07:31 UTC)
In effect from
May 21, 2008, 1:00 PM EDT
Expired
May 21, 2008, 6:00 PM EDT
In force
5 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 7.5 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2008-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2008-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 210731
RFWMFL

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIAMI FL
331 AM EDT WED MAY 21 2008

FLZ067-068-071-072-168-172-212200-
/O.UPG.KMFL.FW.A.0023.080521T1700Z-080521T2200Z/
/O.NEW.KMFL.FW.W.0035.080521T1700Z-080521T2200Z/
INLAND PALM BEACH-METRO PALM BEACH-INLAND BROWARD-METRO BROWARD-
COASTAL PALM BEACH-COASTAL BROWARD-
331 AM EDT WED MAY 21 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM EDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 6 PM EDT THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

TEMPERATURES WILL WARM INTO THE MID 90S WITH DEW POINTS FALLING
INTO THE LOWER TO MID 60S OVER THE EASTERN EVERGLADES AND METRO AREAS OF
PALM BEACH AND BROWARD COUNTIES ONCE AGAIN THIS AFTERNOON. THIS WILL
PRODUCE RELATIVE HUMIDITIES OF 30 TO 35 PERCENT DURING THE SEVERAL
HOURS OF PEAK HEATING. ALTHOUGH ONLY 2 TO 3 HOURS OF THESE LOW
HUMIDITIES ARE EXPECTED, THE 20 FOOT WINDS WILL ALSO BE AROUND 15 MPH FROM
THE SOUTHWEST, CREATING DSIS IN THE MID 70S OR HIGHER OVER THIS
AREA. THE COMBINATION OF LOW HUMIDITIES AND POTENTIAL FOR GUSTY
WINDS SIMILAR TO YESTERDAY AFTERNOON COULD LEAD TO A DANGEROUS
FIRE WEATHER SITUATION AGAIN THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

FLZ073-074-173-212200-
/O.NEW.KMFL.FW.W.0035.080521T1700Z-080521T2200Z/
INLAND MIAMI DADE-METRO MIAMI DADE-COASTAL MIAMI DADE-
331 AM EDT WED MAY 21 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM EDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM TO 6 PM EDT THIS
AFTERNOON. 

TEMPERATURES WILL WARM INTO THE MID 90S WITH DEW POINTS FALLING
INTO THE LOWER TO MID 60S OVER THE EASTERN EVERGLADES AND METRO AREAS OF
MIAMI-DADE COUNTY ONCE AGAIN THIS AFTERNOON. THIS WILL PRODUCE RELATIVE
HUMIDITIES OF 30 TO 35 PERCENT DURING THE SEVERAL HOURS OF PEAK
HEATING. ALTHOUGH ONLY 2 TO 3 HOURS OF THESE LOW HUMIDITIES ARE
EXPECTED, THE 20 FOOT WINDS WILL ALSO BE AROUND 15 MPH FROM THE
SOUTHWEST, CREATING DSIS IN THE MID 70S OR HIGHER OVER THIS AREA. THE
COMBINATION OF LOW HUMIDITIES AND POTENTIAL FOR GUSTY WINDS
SIMILAR TO YESTERDAY AFTERNOON COULD LEAD TO A DANGEROUS FIRE
WEATHER SITUATION AGAIN THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

GS/RGH
1 follow-up statement
000 
WWUS82 KMFL 212207
RFWMFL

RED FLAG WARNING
NATIONAL WEATHER SERVICE MIAMI FL
607 PM EDT WED MAY 21 2008

FLZ067-068-071>074-168-172-173-212315-
/O.EXP.KMFL.FW.W.0035.000000T0000Z-080521T2200Z/
INLAND PALM BEACH-METRO PALM BEACH-INLAND BROWARD-METRO BROWARD-
INLAND MIAMI DADE-METRO MIAMI DADE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-
607 PM EDT WED MAY 21 2008

...RED FLAG WARNING HAS EXPIRED...

TEMPERATURES EARLY THIS EVENING HAS COOL DOWN TO AROUND 90 DEGREES
AND THE DEW POINTS HAVE CAME UP INTO THE MID TO UPPER 60S. THIS
HAS ALLOWED FOR THE RELATIVE HUMIDITIES TO CLIMB ABOVE THE 35
PERCENT CRITICAL VALUE. THE TEMPERATURES SHOULD CONTINUE TO FALL
THROUGH THE EVENING HOURS...AS THE DEW POINTS CONTINUE TO RISE.
THEREFORE...THE RED FLAG WARNING IS NO LONGER IN EFFECT FOR THE
EASTERN INTERIOR AND METRO AREAS OF PALM BEACH...BROWARD...AND
MIAMI-DADE COUNTIES.

$$

BAXTER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at May 20, 10:16 PM EDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 20, 10:16 PM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1016 PM EDT TUE MAY 20 2008

.UPDATE...DECREASING SHOWERS ALONG A WEAK BOUNDARY, PROBABLY WHAT
IS LEFT OF THE WEAK FRONT IS NOW MOVING THROUGH GLADES AND HENDRY
COUNTY. THIS ACTIVITY WILL DIMINISH BY MIDNIGHT OR SO. HAVE PLACED
A FIRE WEATHER WATCH IN EFFECT EARLIER FOR BROWARD AND PALM BEACH
COUNTIES FOR WEDNESDAY AFTERNOON. HAVE ALSO ISSUED A DENSE SMOKE
ADVISORY FOR AREAS AROUND THE LAKE AND LAKE OKEECHOBEE ITSELF. HAVE
DISCOVERED THAT A FIFTH WILDFIRE HAS STARTED OVER THE SOUTH
SECTION OF THE LAKE. OTHER THAN THAT, NO OTHER CHANGES HAVE BEEN
MADE.

.AVIATION...SW FLOW EXPECTED AT ALL TERMINALS THROUGH THE PERIOD.
THIS WILL ALLOW SOME SMOKE TO DRIFT ACROSS THE BROWARD AND MIAMI-
DADE TERMINALS WITH NO SIGNIFICANT IMPACT ON VISIBILITY. SHRA/TSRA
EXPECTED TO DEVELOP NEAR THE EAST COAST WEDNESDAY AFTERNOON AS
MOIST AIR RISES DUE TO HEATING.

&&

.PREV DISCUSSION... /ISSUED 241 PM EDT TUE MAY 20 2008/

DISCUSSION...A WEAK TROUGH REMAINS STALLED OVER NORTHERN AND
CENTRAL PORTIONS OF THE STATE WHILE A SURFACE RIDGE REMAINS CENTERED
SOUTH AND EAST OF THE AREA. WHILE THESE SURFACE FEATURES REMAIN IN
PLACE THROUGH THURS A LARGE UPPER TROUGH OVER THE EASTERN 1/3 OF THE
COUNTRY WILL OCCASIONAL SEND SMALL AND WEAK M/U SHORT WAVES ACROSS
THE GULF AND FL. ALL OF THESE ELEMENTS COMBINED WITH STRONG DAYTIME
HEATING AND AMPLE MOISTURE WILL LEAD TO A FEW AFTERNOON THUNDERSTORMS
THROUGH THURSDAY. ALSO WHILE THIS SET UP REMAINS IN PLACE... NEAR
RECORD OR RECORD HIGHS CAN BE EXPECTED ALONG THE EAST COAST
METROS WED AND THURS ALONG WITH VERY WARM NIGHTS ALONG THE WEST
COAST WITH NEAR NORMAL DAYS. THE ONLY CAVEAT INTO NOT REACHING RECORD
HIGHS ONCE AGAIN AT THE EAST COAST SITES WILL BE AT WHAT TIME AND
HOW FAR INLAND THE SEA BREEZE PUSHES INLAND. IF THE BOUNDARY STAYS
ALONG THE COAST AND EAST OF THE SITES, MID 90S WILL OCCUR, BUT IF
THE BOUNDARY MOVES THROUGH THE CITY, ESPECIALLY IF RAINFALL
OCCURS, TEMPS AROUND 89 TO 90 WOULD BE MORE COMMON.

WHILE SOME THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON INTO THE END
OF THE WEEK, WIDESPREAD AND SOAKING RAINFALL IS NOT EXPECTED,
THEREFORE PATCHY SMOKE MAY STILL OCCUR DOWN WIND OF THE FIRES
ALONG THE W AND SW SHORES OF LAKE OKEECHOBEE AND ALSO DOWN WIND OF
THE MUSTANG CORNER FIRE IN THE EVERGLADES AS LONG AS NO LARGE
AREA OF PRECIP OCCURS OVER THE BURN SITES.

FRIDAY AND BEYOND, THE PATTERN IS EXPECTED TO FINALLY SHIFT AS A
LARGE RIDGE PUSHES NORTH INTO THE CENTER OF THE COUNTRY AND AS
THE UPPER TROUGH SHIFTS SOUTH ALONG THE ATLANTIC COAST AND OVER
THE OPEN ATLANTIC WATERS. THIS MAY POSSIBLY ALLOW A LATE SEASON
COLD FRONT TO MOVE THROUGH S FL THIS WEEKEND. THIS SCENARIO WOULD ALLOW
FOR AN INCREASE IN CONVECTION SATURDAY WHILE DRIER AIR MOVES IN
BEHIND THE BOUNDARY FOR SUNDAY INTO EARLY NEXT WEEK DECREASING
RAINFALL ONCE AGAIN AND SHIFTING THE SURFACE FLOW TO NORTHEAST BY SUNDAY..

AVIATION...SW FLOW EXPECTED AT ALL TERMINALS THROUGH THE PERIOD. THIS WILL
ALLOW SOME SMOKE TO DRIFT ACROSS THE BROWARD AND MIAMI-DADE
TERMINALS WITH NO SIGNIFICANT IMPACT ON VISIBILITY. SHRA/TSRA
EXPECTED TO DEVELOP NEAR THE EAST COAST THIS AFTERNOON AS MOIST AIR
RISES DUE TO HEATING. NO RAIN EXPECTED NEAR KAPF FOR TODAY.

MARINE...OUTSIDE OF SHRA AND TS ACTIVITY FOR THE NEXT FEW DAYS,
FAIRLY TRANQUIL CONDITIONS ARE EXPECTED AS THE WEAK TROUGH REMAINS
WELL NORTH AND THE SURFACE RIDGE REMAINS WELL SOUTH. THIS IS
EXPECTED TO KEEP WINDS AT 15 KTS OR LESS AND SEAS AT 4 FEET OR LESS
INTO THE END OF THE WEEK. THIS WEEKEND BEHIND A BACK DOOR COLD
FRONT THAT IS EXPECTED TO MOVE ACROSS THE REGION NORTH TO
NORTHEAST WINDS ARE EXPECTED TO INCREASE A SURFACE RIDGE SETTLES
OVER THE SOUTHEASTERN STATES. THIS SCENARIO WOULD INCREASE SEAS
IN THE GULF STEAM TO AROUND 7 FEET OR POSSIBLY MORE LATE IN THE
WEEKEND INTO THE BEGINNING OF NEXT WEEK.

FIRE WEATHER...A MOIST SOUTH TO SOUTHWESTERLY FLOW IS EXPECTED TO
REMAIN ACROSS S FL INTO THE END OF THE WEEK WHICH WOULD KEEP MOST
OF THE AREA OUT OF RFW CRITERIA... HOWEVER... WITH SUCH STRONG
HEATING ACROSS S FL DURING THE AFTERNOON... THE SW FLOW MAY KEEP
THE SEA BREEZE FROM PUSHING INLAND ALONG THE EAST COAST. HIGH TEMPS
IN THE MID 90S MAY OCCUR ALONG WITH GOOD MIXING WHICH MAY ALLOW
RHS TO DROP TO NEAR 35% ALONG WITH WINDS OF NEAR 15 KTS FOR MAYBE
AN HOUR. THIS WOULD LIKELY OCCUR ONLY AT ISOLATED LOCATIONS ACROSS
THE EAST COAST METROS WED AND THURS AFTERNOONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  74  95  74  91 / 10 30 10 30
FORT LAUDERDALE  76  95  75  90 / 10 30 -  30
MIAMI            76  95  75  91 / 10 20 -  30
NAPLES           77  87  76  87 / 10 20 10 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR FLZ067-FLZ068-FLZ071-
     FLZ072-FLZ168-FLZ172.

     DENSE SMOKE ADVISORY UNTIL 9 AM EDT WEDNESDAY FOR FLZ063-FLZ066-
     FLZ067.

AM...DENSE SMOKE ADVISORY UNTIL 9 AM EDT WEDNESDAY FOR AMZ610.

GM...NONE.
&&

LONG TERM UPDATE...18/GR
SHORT TERM/AVIATION UPDATE...54/BNB
Hazardous weather outlook, May 20, 10:02 PM EDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1002 PM EDT TUE MAY 20 2008

FLZ063-066>075-168-172>174-211345-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1002 PM EDT TUE MAY 20 2008

...DENSE SMOKE ADVISORY FROM MIDNIGHT UNTIL 10 PM EDT LAKE OKEECHOBEE AREA...
...POSSIBLE REDUCE VISIBILITIES WESTERN METRO AREAS OF BROWARD AND MIAMI-DADE COUNTY TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

VISIBILITY: THE SMOKE FROM THE WILDFIRES OVER SOUTHWEST LAKE
OKEECHOBEE AND LAKEPORT REGION WILL MIX WITH SOME DEVELOPING FOG
LATE TONIGHT INTO EARLY WEDNESDAY MORNING. THIS WILL ALLOW FOR THE
VISIBILITIES IN LAKE OKEECHOBEE AND THE SURROUNDING COMMUNITIES TO
FALL BELOW ONE QUARTER OF A MILE AFTER MIDNIGHT TONIGHT THROUGH
EARLY WEDNESDAY MORNING. THEREFORE...A DENSE SMOKE ADVISORY IS IN
EFFECT FOR THE LAKE OKEECHOBEE AREA FROM MIDNIGHT TONIGHT UNTIL 9
AM EDT WEDNESDAY MORNING.

SMOKE FROM A WILDFIRE IN THE EVERGLADES OF MIAMI-DADE COUNTY WILL
ALSO AFFECT THE EVERGLADES AND THE WESTERN METRO AREAS OF MIAMI-
DADE AND BROWARD COUNTIES WITH REDUCE VISIBILITIES LATE TONIGHT
INTO EARLY WEDNESDAY. THE VISIBILITIES COULD FALL DOWN LESS THAN
ONE MILE AT TIMES IN THE SMOKE ESPECIALLY ALONG KROME AVENUE...THE
FLORIDAS TURNPIKE...US 41 AND THE ALLIGATOR ALLEY IN THE
EVERGLADES.

MOTORISTS DRIVING IN EACH OF THESE AREAS LATE TONIGHT INTO EARLY
WEDNESDAY MORNING NEED TO SLOW DOWN...USE LOW BEAM
HEADLIGHTS...AND LEAVE PLENTY OF SPACE BETWEEN VEHICLES.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME SMOKE FROM THE EVERGLADES FIRE WILL CONTINUE TO AFFECT THE
MIAMI-DADE AND BROWARD METRO AREAS POSSIBLY INTO THURSDAY AS
SOUTHWESTERLY FLOW CONTINUES, BUT IT APPEARS ANY SIGNIFICANT
REDUCTIONS TO VISIBILITY WILL BE DURING THE OVERNIGHT HOURS. LIGHT
WINDS OVERNIGHT MAY ALSO PRODUCE A DANGEROUS SMOKE AND FOG
COMBINATION AROUND THE LAKE REGION EACH NIGHT. SOME HAZY
CONDITIONS WITH SLIGHTLY REDUCED VISIBILITIES ARE POSSIBLE IN ALL
OF THESE AREAS DURING THE DAYLIGHT HOURS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH
FLORIDA WEDNESDAY AND THURSDAY AFTERNOONS. DANGEROUS LIGHTNING AND
HEAVY RAINFALL MAY ACCOMPANY THE STORMS, ALONG WITH BRIEF GUSTY
WINDS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:21 PM EDTDense Smoke AdvisoryMFLGlades, Hendry, Palm Beach12 hr

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.